Checkpoint inhibitor re-challenge after immune-related adverse events

Immunotherapy has revolutionised treatment in many cancers, including renal cell carcinoma (RCC). This study looked at giving patients immunotherapy after they had experienced an immune-related adverse event.

With nivolumab in RCC, the probability of having a severe or life-threatening adverse event is very low. Nivolumab alone is very well tolerated. However, with the ipilimumab plus nivolumab combination, severe or life-threatening adverse events are around 20 to 30%, and a significant number of patients who have this combination need treatment with steroids or immunosuppressive agents like infliximab.

This study looked at over 1,100 patients who had immunotherapy, 390 patients of which had immune-related adverse events (between a quarter or a third of the total group). These were side effects such as colitis (inflammation of the bowel), hepatitis (inflammation of the liver) etc. and about 60% of had to stop therapy.

The standard practice would be that a person who develops a severe or life-threatening immune-related adverse event or has to stop immunotherapy should perhaps not be re-challenged. However, of the 60% of patients who had to stop treatment due to severe adverse events (about 223 patients), 64 of those patients were re-challenged with immunotherapy and 20 of those ended up having another immune-related adverse event. The remaining 44 patients did not have a recurrence of the immune-related adverse event.

Most of these immune-related adverse events are manageable. Of the patients who were re-challenged, about 14% had either a partial or complete response, so they derived benefit while on that treatment.

The adverse events that are worrying are myocarditis, myositis (inflammation of the muscles) and pancreatitis (inflammation of the pancreas), which are difficult to manage.

Listen to the video interview with Dr Eric Jonasch on Practice Update here

Share this Post!


Related post

  TOP